By A. G. Moore April 8, 2013
Lupus Fog. It’s a term most people who have lupus are acquainted with, whether the condition is part of their own experience, or whether they’ve heard about it from others. Lupus fog is an acknowledged CNS manifestation of the disease. One of the difficulties inherent in discussing this cloudy mental state is that it is so hard to pin down. Feeling “foggy” is a vague condition. When did it start? What effect does it have, exactly? These questions often cannot be answered with exactness because feeling foggy means being inexact.
While we may be tempted to throw our hands up and decide it doesn’t matter why we feel foggy–this is not a good idea. Foggy thinking may be a symptom that something is amiss (besides lupus).
I decided to write this essay today because of a comment I read on a lupus site. The person who posted had just finished a regimen of antibiotics. Sleep and foggy thinking were noticeably intruding into daily activities. An obvious explanation for this was that the person was recovering from an illness and needed time to recuperate. Another possible explanation was that lupus was acting up and the notorious fog was descending. There are, however, other feasible explanations for why this person was feeling especially foggy and tired.
In the post the individual refers to antibiotics. As I read this word, I wondered, which one? Some are known to cause drowsiness and cognitive impairment. Some classes of antibiotics affect the nervous system more than others. If it is medication that is causing fog and fatigue, the doctor should be alerted.
Besides antibiotics, other kinds of drugs can make a patient feel “foggy”. Several of these are staples in a rheumatologist’s armamentarium. These include corticosteroids and cyclophosphamide. Some other drugs which can induce brain fog are H2-receptor antagonists–commonly known as antacids. These are often prescribed quite casually. Included in this group are names which may be familiar: Ranitidine, Cimetidine, Famotidine and Nizatidine.
The list of drugs that can cause brain fog is quite extensive. I’ve only skimmed the surface. Doctors and pharmacists certainly can identify many more. Which is why your doctor should be told if you are experiencing foggy thinking for the first time or to an unusual degree.
“Brain fog” can be caused by something other than drugs and lupus. Stroke victims, for example, especially those who have suffered a TIA, may experience cognitive changes as an early sign of the event. Lyme disease, both early and late stages, may also be characterized by “brain fog”–among other symptoms.
Lupus patients who from time to time (or habitually) experience brain fog may be inattentive to it. But, as my doctor once told me, we can’t assume that everything is lupus. If we feel noticeably different, then that difference might be important. We should try to figure out what in our lives might have caused the change–whether it be medicine we are taking or some environmental factor we have been exposed to (like a tick-infested area).
As I write this essay, my sympathy for doctors grows. They’re supposed to sort all this out. A critical part of sorting it out is collecting information–from blood tests and brain scans, etc.– but also from us, the patients. Our function in the healthcare equation is to communicate, to inform the doctor about symptoms and about changes in the way we feel. Even with brain fog, which may impede our ability to think and express ourselves, this is our job.
We have to think hard. And if we’re having trouble doing that, make a list. Foggy thoughts and foggy talk can often be clarified by something as simple as a piece of paper which has on it a summary of what is going on. I remember sitting across from a doctor once with just such a paper. He reached across his desk and took the paper from me. Though he lacked interpersonal skills, my typed sheet helped to bridge the gap which otherwise might have prevented a productive dialogue.
As always, we are the sentinels in our lives, primary defenders of our good health. If brain fog, or any other symptom, has changed noticeably, we should tell our doctors. This is always the first step toward making sure we receive swift and appropriate medical care.